Alert archive / Missouri / Flash Flood Watches in 2009

Flash Flood Watch 13, NWS Springfield, MO

September 8, 20095 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood watch at Sep 8, 2009, 3:10 PM CDT for 5 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Sep 9, 2009, 1:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2009, 3:10 PM CDT (20:10 UTC)
In effect from
Sep 9, 2009, 1:00 AM CDT
Expired
Sep 9, 2009, 11:25 AM CDT
In force
10 hr
Issued by
NWS Springfield, MO
Flood severity
None

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO, McDonald County, MO, Newton County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 101 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KSGF 082010
FFASGF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT TUE SEP 8 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

.A COMPLEX OF THUNDERSTORMS THAT DEVELOPED ACROSS EASTERN KANSAS
THIS MORNING IS EXPECTED TO SLOWLY MOVE EAST AND INTENSITY
OVERNIGHT. THE SLOW MOVING NATURE OF THIS THUNDERSTORM COMPLEX WILL
MAKE REPEATED DEVELOPMENT OF THUNDERSTORMS POSSIBLE AND INCREASE THE
POTENTIAL FOR FLASH FLOODING.

KSZ073-097-101-MOZ066-077-088-093-101-090415-
/O.NEW.KSGF.FF.A.0013.090909T0600Z-090910T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON-CRAWFORD-CHEROKEE-VERNON-BARTON-JASPER-NEWTON-MCDONALD-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...NEVADA...LAMAR...JOPLIN...CARTHAGE...
NEOSHO...ANDERSON...PINEVILLE
310 PM CDT TUE SEP 8 2009

...FLASH FLOOD WATCH IN EFFECT FROM 1 AM CDT WEDNESDAY THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST KANSAS AND 
 SOUTHWEST MISSOURI...INCLUDING THE FOLLOWING AREAS...IN 
 SOUTHEAST KANSAS...BOURBON...CHEROKEE AND CRAWFORD. IN 
 SOUTHWEST MISSOURI...BARTON...JASPER...MCDONALD...NEWTON AND 
 VERNON.

* FROM 1 AM CDT WEDNESDAY THROUGH WEDNESDAY EVENING

* A MOIST LOW LEVEL AIRMASS DRIVEN NORTH BY INCREASING WINDS AHEAD
  OF A COLD FRONT APPROACHING FROM THE NORTHWEST WILL INTERACT
  WITH A NEARLY STATIONARY THERMAL BOUNDARY TO PRODUCE SHOWERS AND
  THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL. THE NEARLY
  STATIONARY NATURE OF THIS BOUNDARY WILL INCREASE THE LIKELIHOOD
  FOR THUNDERSTORMS TO REMAIN OVER THE SAME AREA FOR LONG PERIODS
  OF TIME...PRODUCING FLASH FLOODING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

KARDELL
3 follow-up statements
000 
WGUS63 KSGF 090225
FFASGF

FLOOD WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 PM CDT TUE SEP 8 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

.AN AREA OF THUNDERSTORMS WILL CONTINUE TO SLOWLY PUSH ACROSS
EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI THROUGH THE LATE
EVENING AND INTO THE OVERNIGHT HOURS. ADDITIONAL THUNDERSTORMS
DEVELOPING IN EASTERN KANSAS WILL PUSH OVER THESE SAME LOCATIONS
LATE TONIGHT AND WILL LIKELY CAUSE FLASH FLOODING TO OCCUR.
RAINFALL AMOUNTS OF 2 TO 3 INCHES WITH ISOLATED HIGHER AMOUNTS
WILL BE POSSIBLE.

KSZ073-097-101-MOZ066-077-088-093-101-091030-
/O.CON.KSGF.FF.A.0013.090909T0600Z-090910T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON-CRAWFORD-CHEROKEE-VERNON-BARTON-JASPER-NEWTON-MCDONALD-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...NEVADA...LAMAR...JOPLIN...CARTHAGE...
NEOSHO...ANDERSON...PINEVILLE
925 PM CDT TUE SEP 8 2009

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 1 AM CDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...
 INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST KANSAS...
 BOURBON...CHEROKEE AND CRAWFORD. IN SOUTHWEST MISSOURI...
 BARTON...JASPER...MCDONALD...NEWTON AND VERNON.

* FROM 1 AM CDT WEDNESDAY THROUGH WEDNESDAY EVENING

* HEAVY RAIN WILL CONTINUE TO PUSH ACROSS EXTREME SOUTHEAST KANSAS
  AND FAR WESTERN MISSOURI TONIGHT. ADDITIONAL THUNDERSTORMS WITH
  HEAVY RAIN IN EASTERN KANSAS WILL ALSO PUSH OVER THESE SAME
  LOCATIONS LATE TONIGHT AND THURSDAY MORNING AND WILL LEAD TO
  FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

LINDENBERG
000 
WGUS63 KSGF 090839
FFASGF

FLOOD WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 AM CDT WED SEP 9 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

.AN AREA OF THUNDERSTORMS WILL CONTINUE TO SLOWLY PUSH ACROSS
EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI THROUGH THE
MORNING HOURS. ADDITIONAL THUNDERSTORMS DEVELOPING IN EASTERN
KANSAS WILL PUSH OVER THESE SAME LOCATIONS LATER THIS MORNING AND
COULD CAUSE FLASH FLOODING TO OCCUR. RAINFALL AMOUNTS OF 2 TO 3
INCHES WITH ISOLATED HIGHER AMOUNTS WILL BE POSSIBLE.

KSZ073-097-101-MOZ066-077-088-093-101-091645-
/O.CON.KSGF.FF.A.0013.000000T0000Z-090910T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON-CRAWFORD-CHEROKEE-VERNON-BARTON-JASPER-NEWTON-MCDONALD-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...NEVADA...LAMAR...JOPLIN...CARTHAGE...
NEOSHO...ANDERSON...PINEVILLE
339 AM CDT WED SEP 9 2009

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...
 INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST KANSAS...
 BOURBON...CHEROKEE AND CRAWFORD. IN SOUTHWEST MISSOURI...
 BARTON...JASPER...MCDONALD...NEWTON AND VERNON.

* THROUGH THIS EVENING

* HEAVY RAIN WILL CONTINUE TO PUSH ACROSS EXTREME SOUTHEAST KANSAS
  AND FAR WESTERN MISSOURI TONIGHT. ADDITIONAL THUNDERSTORMS WITH
  HEAVY RAIN IN EASTERN KANSAS WILL ALSO PUSH OVER THESE SAME
  LOCATIONS THIS MORNING AND AFTERNOON AND COULD LEAD TO FLASH
  FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

CLAYCOMB
000 
WGUS63 KSGF 091625
FFASGF

FLOOD WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 AM CDT WED SEP 9 2009

...FLASH FLOOD WATCH HAS BEEN CANCELLED...

.FLASH FLOOD WARNINGS HAVE BEEN POSTED FOR EXTREME SOUTHEAST
KANSAS AND SECTIONS OF FAR WESTERN MISSOURI. FLOODING IS ONGOING
IN AREAS ALONG AND WEST OF HIGHWAY 71. 

THE CLUSTER OF RAIN THAT CAUSED THIS FLOODING CONTINUES TO WEAKEN
AND WILL SLOWLY EXIT THE REGION EARLY THIS AFTERNOON. SINCE THE
FLASH FLOOD WARNINGS HAVE BEEN POSTED...IN CONJUNCTION WITH THE
RAINFALL ENDING SOON...THE FLASH FLOOD WATCH HAS BEEN CANCELLED.

KSZ073-097-101-MOZ066-077-088-093-101-091730-
/O.CAN.KSGF.FF.A.0013.000000T0000Z-090910T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON-CRAWFORD-CHEROKEE-VERNON-BARTON-JASPER-NEWTON-MCDONALD-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...NEVADA...LAMAR...JOPLIN...CARTHAGE...
NEOSHO...ANDERSON...PINEVILLE
1125 AM CDT WED SEP 9 2009

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI HAS BEEN CANCELLED. 

FLASH FLOODING IS ONGOING OVER SEVERAL AREAS OF EXTREME SOUTHEAST
KANSAS AND FAR WESTERN MISSOURI. 

RAINFALL WAS ENDING FROM WEST TO EAST AS THE CLUSTER OF RAIN
RESPONSIBLE FOR THIS FLOODING WAS SLOWLY EXITING THE REGION. SINCE
FLASH FLOOD WARNINGS HAVE BEEN POSTED AND RAIN WILL BE ENDING
THIS AFTERNOON...THE FLASH FLOOD WATCH HAS BEEN CANCELLED.

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood watch went out at Sep 8, 2:50 PM CDT, 20 minutes earlier.

Area forecast discussion, Sep 8, 2:50 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT TUE SEP 8 2009

.SHORT TERM (TONIGHT THROUGH THURSDAY)...

THE PRIMARY CHALLENGE FOR THE SHORT TERM WILL BE THE POTENTIAL FOR
HEAVY RAINFALL OVER THE WESTERN CWA.  A COMPLEX OF SHOWERS AND
THUNDERSTORMS ERUPTED OVERNIGHT ACROSS KANSAS AS THE LOW LEVEL JET
INTERSECTED A NORTHWEST TO SOUTHEAST ORIENTED DENSITY GRADIENT.  THE
SPRINGFIELD CWA HAS BEEN SPARED FROM THIS ACTIVITY THUS FAR TODAY
WITH THE DENSITY GRADIENT AND UPGLIDE REMAINING TO THE WEST.
HOWEVER...THERE IS A SIGNIFICANT THREAT FOR FLOODING OVERNIGHT
ACROSS FAR WESTERN MISSOURI AND SOUTHEAST KANSAS AS THE LOW LEVEL JET
INTENSIFIES AND THE BOUNDARY EVER SO SLOWLY MOVES TO THE EAST WITH
THE LONGWAVE TROUGH. THE TEMPERATURE FORECAST...ESPECIALLY OVER THE
WESTERN CWA...WITH BE PROBLEMATIC AS WELL DUE TO SIGNIFICANT
CLOUD COVER AND COOLING FROM RAINFALL.  IN SHORT...THE PLACEMENT OF
MESOSCALE DENSITY BOUNDARIES AND MOISTURE TRANSPORT INTERACTION FROM
THE LOW LEVEL JET ARE THE PRIMARY FORECAST ELEMENTS GOVERNING THE
WEATHER IMPACTS IN THE SHORT TERM.

KARDELL

&&

.LONG TERM (FRIDAY THROUGH MONDAY)...

THE FOCUS IN THE EXTENDED SHIFTS FROM MESOSCALE FEATURES TO THE LARGE
LOW PRESSURE SYSTEM THAT HAS BEEN ANTICIPATED TO DEEPEN AND MATURE
OVER THE CENTRAL CONUS FOR THE PAST WEEK OR SO.  AS IS EXPECTED WITH
THESE TYPES OF SYSTEMS...MODEL SOLUTIONS HAVE HAD SIGNIFICANT
PROBLEMS COMING UP WITH A CONSISTENT FORECAST.  THE 18Z GFS SOLUTION
IS BY FAR THE LEAST PLAUSIBLE SOLUTION WITH THE UPPER LOW MOVING
BACK TO THE WEST...RIDING THE NORTHERN JET FLOW BACK TO THE CANADIAN
BORDER...AND DROPPING BACK INTO CENTRAL CONUS.  THE ECMWF SOLUTION
OF THE PAST FEW DAYS HAS BEEN THE MOST CONSISTENT SOLUTION...NOT TO
SAY IT HAS NOT HAD ITS UNCERTAINTIES AS WELL.  BOTH SOLUTIONS ARE IN
FAIR AGREEMENT THAT THE MAIN PUSH OF COLD AIR WILL BE ON SATURDAY
BRINGING SHOWERS AND THUNDERSTORMS ACROSS THE CWA DURING THE DAY
WITH MUCH COOLER TEMPERATURES TO FOLLOW.  PRECIPITATION CHANCES WILL
BE IN THE FORECAST BEYOND THE FRONTAL PASSAGE AS THE UPPER LEVEL LOW
IS EXPECTED BY THE ECMWF...THE ONLY REASONABLE MODEL AT THIS
POINT...TO REMAIN OVERHEAD OR JUST TO THE WEST PRODUCING SCATTERED
INSTABILITY SHOWERS AND THUNDERSTORMS UNDER THE COLD AIR ALOFT.

KARDELL

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...SEE UPDATE SECTION ABOVE REGARDING RAIN
CHANCES FOR THIS AFTERNOON...ESPECIALLY FOR THE JLN AERODROME.
OVERALL...VFR CONDITIONS ARE EXPECTED THROUGH AT LEAST THIS
EVENING. SHRA/TSRA OVER KS MAY FLIRT WILL JLN LATER TODAY...BUT
CONFIDENCE REMAINS LOW AT THIS TIME. UPPER LOW OVER CENTRAL KS...
ALONG WITH A FRONT MOVING SE OUT OF THE PLAINS WILL RESULT IN
INCREASING RAIN CHANCES FOR THE LATTER HALF OF THE FORECAST.
TIMING REMAINS AN ISSUE AND LATER FORECASTS WILL NEED TO REFINE
EXPECTATIONS. LIGHT FOG WILL BE POSSIBLE AT BBG OVERNIGHT...THOUGH
A WIDESPREAD ISSUE IS NOT EXPECTED.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 8, 1:07 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
107 PM CDT TUE SEP 8 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
107 PM CDT TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME EASTERN
KANSAS AND WESTERN MISSOURI THROUGH TONIGHT AS A COMPLEX OF
STORMS CURRENTLY OVER EASTERN KANSAS IS EXPECTED TO SLOWLY SHIFT
TO THE EAST. SOME ISOLATED FLOODING OVER EXTREME SOUTHEAST KANSAS
MAY BE POSSIBLE WITH RAINFALL OF 1 TO 2 INCHES POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PRIMARILY WESTERN MO
AND SOUTHEAST KANSAS THROUGH THURSDAY. THIS ACTIVITY IS EXPECTED
TO EXPAND EASTWARD ACROSS ALL OF THE OZARKS FRIDAY THROUGH THE
WEEKEND WITH THE APPROACH OF A STRONG LOW PRESSURE SYSTEM.
CONTINUED HEAVY RAINFALL MAY BE POSSIBLE AS THIS STORM SYSTEM HAS
THE POTENTIAL TO STALL ACROSS THE AREA FOR SEVERAL DAYS.
HOWEVER...CONFIDENCE IS LOW REGARDING AMOUNTS AS THERE IS
CONSIDERABLE UNCERTAINTY REGARDING THE MOVEMENT OF THE INCOMING
STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

KARDELL

Nearby

Flash Flood Watches in Missouri, 2009Flash Flood Watches in Kansas, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.